Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Apr 14, 2003, 10:17 PM CDT for Iron County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2003, 10:17 PM CDT (03:17 UTC)
- Expired
- Apr 14, 2003, 11:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Iron County, MI
The radar
The Marquette radar (KMQT), 83 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2983 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMQT 150317
SVRMQT
MIC071-150400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1017 PM CDT MON APR 14 2003
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN
* UNTIL 1100 PM CDT
* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTH OF CRYSTAL FALLS. THE STORM WAS
MOVING EAST AT 35 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CRYSTAL FALLS AT 1020 PM CDT...
PEAVY FALLS DAM AT 1022 PM CDT...
WAY DAM AT 1025 PM CDT...
REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.
$$
LAT...LON 4611 8850 4622 8812 4601 8812 4597 8833
4600 8836 4599 8841 4601 8845
MRD
WWW.CRH.NOAA.GOV/MQT/What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 8:50 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 14, 8:50 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 950 PM EDT MON APR 14 2003 FCST CONCERN OVERNIGHT CONTINUES TO BE SHRA/TSRA POTENTIAL. LAKE SUPERIOR LAKE BREEZE DRIFTED INTO NCNTRL/NWRN FCST AREA LATE AFTN AND HAS MADE IT A BIT DIFFICULT TO PICK OUT ACTUAL SYNOPTIC COLD FRONT. BASED ON NE WINDS OVER NRN MN AND SOLID NE FLOW OVER NRN LAKE SUPERIOR...COLD FRONT LIKELY EXTENDS FROM NEAR KDLH TO NEAR KP59 THEN ENE INTO ONTARIO. FRONT SHOWED UP NICELY ON KDLH RADAR EARLIER THIS EVENING. AFTER LAKE BREEZE DROVE INLAND...ELEVATED CONVECTION BEGAN TO DEVELOP...MAINLY OVER ALGER COUNTY. IT TOOK A COUPLE OF HRS BEFORE CONVECTION DEVELOPED ENOUGH TO PRODUCE SHRA. THESE HAVE SINCE DISSIPATED. NEW CONVECTION DEVELOPING FROM MARQUETTE COUNTY INTO IRON COUNTY IN LAST 30 MINUTES. A FEW LIGHTNING STRIKES NOTED ON LIGHTNING DETECTION SYSTEM. 3HR SFC PRES TENDENDCY CHART SHOWS SOLID PRES RISES N/NE OF LAKE SUPERIOR...SUGGESTING COLD FRONT WILL CONTINUE TO DRIVE S INTO UPPER MI DURING THE NIGHT. MEANWHILE...SWRLY LOW-LEVEL JET OF 45KT PER RUC/00Z KGRB SOUNDING WILL CONTINUE TO RIDE OVER FCST AREA...KEEPING A THREAT OF ADDITIONAL CONVECTION TO DEVELOP. STEEP 700-500MB LAPSE RATES AROUND 8C/KM AND DEEP LAYER SHEAR WILL SUPPORT VIGOROUS CONVECTION...BUT THE BIG NEGATIVE FACTOR CONTINUES TO BE LACK OF LOW-LEVEL MOISTURE PER 00Z KGRB/KINL SOUNDINGS AND THIS APPEARS TO BE PREVENTING SHRA THIS EVENING FROM REALLY TAKING OFF. GIVEN ELEVATED NATURE WITH WET BULB ZERO HEIGHTS AROUND 9KFT...HAIL WILL BE MAIN POTENTIAL SVR THREAT OF ANY TSRA THAT CAN DEVELOP/SUSTAIN THEMSELVES. MODEL GUIDANCE INDICATES 850MB WIND (LOW-LEVEL JET) VEERING TO A MORE WRLY DIRECTION OVERNIGHT...SHIFTING BEST CONVERGENCE E OF FCST AREA. SO EXPECT BEST COVERAGE OF SHRA/TSRA (LIMITED AS IT WILL PROBABLY CONTINUE TO BE) THRU ABOUT 06Z. OTHERWISE...BETTER MOISTENING IS OCCURRING FARTHER N ACROSS NRN MN/LAKE SUPERIOR AS INDICATED BY EXPANDING AC/AS FIELD LATE THIS AFTN/EVENING. THIS CLOUD DECK MAY YIELD SOME -SHRA LATER TONIGHT AS IT DRIFTS S. GIVEN LACK OF DEVELOPMENT THIS EVENING...MAY PROBABLY CUT BACK ON PCPN WORDING FOR THE OVERNIGHT PERIOD. TEMPS GRIDS APPEAR IN GOOD SHAPE WITH TEMPS FALLING TO AROUND 40/LWR 40S NEAR LAKE SUPERIOR OVERNIGHT AS NE WINDS LOCK IN ACROSS THE LAKE. ROLFSON DISCUSSION FROM PREVIOUS SHIFT FOR TUE-MON... THE COLD FRONT WILL CONTINUE TO SINK SOUTH ACROSS UPPER MICHIGAN DURING THE DAY ON TUESDAY WITH SLOWLY FALLING OR STEADY TEMPERATURES ACROSS THE NORTHERN TIER COUNTIES...WITH A MORE ABRUPT TEMPERATURE CHANGE ACROSS THE SOUTH WITH FROPA WHERE TEMPERATURES WILL NOT COOL OFF GREATLY OVERNIGHT AND WILL LIKELY BE NEAR 60F TOMORROW MORNING. SHOWERS AND THUNDERSTORMS WILL PROGRESS SOUTHWARD WITH 850 FRONTAL BOUNDARY. THEN THE QUESTION IS WHERE THE STATIONARY FRONT/PRECIPITATION BAND WILL BECOME STATIONARY. THIS IS WHERE MODEL DISCREPANCIES BETWEEN ETA AND GFS BECOME GLARINGLY OBVIOUS. THE ETA SOLUTION CONTINUES TO BE FARTHER SOUTH THAN THE GFS WITH THE PRECIPITATION BAND. THIS IS A RESULT OF THE PLACEMENT OF CYCLOGENESIS TO THE LEE OF THE ROCKY MOUNTAINS AND THE SOUTHWARD EXTENT OF THE HIGH BUILDING TO OUR NORTH TUESDAY NIGHT. THE GFS HAS THE LOWEST PRESSURE QUITE A BIT FARTHER NORTH THAN THE ETA BY 06Z WED. THIS OBVIOUSLY CONTINUES TO MAKE THE FORECAST OF THIS PRECIPITATION BAND QUITE DIFFICULT. THE POTENTIAL IS THERE FOR A MAJOR WINTER WEATHER EVENT LATE TUESDAY NIGHT THROUGH THURSDAY ACROSS UPPER MICHIGAN. AM NOT CONFIDENT ENOUGH WITH EITHER MODEL SOLUTION TO EXCLUDE ANYONE FROM PRECIPITATION CHANCES FOR THIS PERIOD. EITHER SOLUTION AT THIS TIME SPELLS TROUBLE FOR MENOMINEE COUNTY WHERE SIGNIFICANT SLEET AND SNOW ACCUMULATION IS LOOKING MORE LIKELY BUT WITH UNCERTAINTY IN EXACT PLACEMENT OF HEAVIEST PRECIPITATION BAND...CHANCES FOR HEAVY PCPN AS YOU HEAD FARTHER NORTH ARE STILL TOUGH TO CALL. FEEL ETA HAS A BETTER HANDLE ON THE LOCATION OF THE DEFORMATION AXIS...AND THE SHARP CUTOFF IN MOISTURE ASSOCIATED WITH IT...SO WILL FOLLOW ITS GUIDANCE FOR NOW AND KEEP FORECAST CLOSE TO THE GOING FORECAST. HOWEVER...WITH THE ETA PRODUCING SIGNIFICANT PCPN IN THE FRONTOGENETIC REGION OVER THE SOUTHERN CWFA...WILL NEED TO CONSIDER A WATCH. WITH THE EXPECTED POSITION OF THE BAROCLINIC ZONE...MID LEVEL DEFORMATION AND FRONTOGENESIS AXIS...THE PRECIPITATION SHOULD CUTOFF SHARPLY NORTH OF A LINE FROM IRON MOUNTAIN TO ESCANABA. WILL OPT FOR A WINTER STORM WATCH LATE TUESDAY NIGHT AND WEDNESDAY FOR DICKINSON...DELTA...AND MENOMINEE COUNTIES TO ACCOUNT FOR HEAVIER PCPN ALONG THIS AXIS. FORECAST SOUNDINGS SUGGEST THE PCPN WILL BE INITIALLY RAIN...BUT SHOULD MIX WITH AND CHANGE TO SLEET...AND EVENTUALLY A MIX OF SLEET AND SNOW. THE ETA AND GFS BOTH SUGGEST HEFTY PCPN AMOUNTS ARE POSSIBLE...WITH VALUES RANGING FROM 1-2 INCHES...AND GIVEN THE EXPECTED FRONTAL SCALE FORCING...FEEL A WATCH IS WARRANTED. BY FRIDAY WEAK HIGH PRESSURE BUILDS OVER THE UPPER GREAT LAKES. HIGH TEMPERATURES WILL BE IN THE 45 TO 50 DEGREE RANGE...WITH MOSTLY SUNNY SKIES FRIDAY AND SATURDAY. THE COMBINATION OF WARM APRIL SUNSHINE AND A WEAK WIND REGIME WILL LIKELY LEAD TO LAKE BREEZES NEAR THE GREAT LAKE SHORELINES FRIDAY AND SATURDAY...MAKING TEMPERATURES NOTICEABLY COOLER BY AFTERNOON IN THESE SHORELINE LOCATIONS. THEN ATTENTION TURNS TO ANOTHER LOW THAT IS PROGGED TO DEVELOP IN THE SOUTHERN PLAINS ON SUNDAY. AS THIS LOW EJECTS OUT INTO THE MID MISSISSIPPI RIVER VALLEY ON MONDAY...INCREASING CLOUDS AND A CHANCE OF RAIN WILL SPREAD NORTHWARD BACK INTO UPPER MICHIGAN. THINK INITIALLY ATMOSPHERE WILL BE TOO DRY FOR PRECIP...SO INCREASING CLOUDS SATURDAY NIGHT AND SUNDAY MORNING... WITH A CHANCE OF RAIN SUNDAY AFTERNOON/EVENING...AND RAIN LIKELY ON MONDAY AS THE LOW PULLS CLOSER AND BETTER DYNAMICS COME INTO PLACE. TEMPERATURES ON MONDAY WILL BE BELOW NORMAL...LIKELY IN THE UPPER 30S AND LOWER 40S...AS A BRISK NORTHEAST WIND WILL DEVELOP IN RESPONSE TO THE RETREATING HIGH TO THE NORTH AND THE ADVANCING LOW PRESSURE TO THE SOUTH. AT THIS TIME...THICKNESS VALUES LOOK TO WARM TO SUPPORT ANY FROZEN PRECIPITATION...THEREFORE A GOOD OLD FASHIONED COLD SPRING RAIN IS IN STORE. CVKING/TRH .MQT...WINTER STORM WATCH LATE TUESDAY NIGHT AND WEDNESDAY MIZ011>013.
Hazardous weather outlook, Apr 14, 2:20 PM CDT, 7 hours 57 minutes before
MIZ001>007-009>014-084-085-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 320 PM EDT MON APR 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND TUESDAY THE COMBINATION OF GUSTY WINDS...WARM TEMPERATURES...LOW RELATIVE HUMIDITY...AND AN ABSENCE OF SNOW COVER WILL ELEVATE FIRE DANGER SIGNIFICANTLY ALONG THE WISCONSIN BORDER AND EAST TO ESCANABA THROUGH THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER UPPER MICHIGAN TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 9 PM. IN ADDITION TO LOCALLY HEAVY RAIN AND LIGHTNING...THERE IS A SLIGHT CHANCE FOR HAIL AS LARGE AS ONE INCH IN DIAMETER WITH ANY THUNDERSTORMS THAT DO DEVELOP. ANY THUNDERSTORMS WILL MOVE EAST AT AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS OVER ALL BUT THE KEWEENAW PENINSULA ON TUESDAY MORNING...AND OVER SOUTH CENTRAL UPPER MICHIGAN ALL DAY. THERE IS A POSSIBILITY FOR SIGNIFICANT SLEET AND SNOW ACCUMULATION OVER SOUTH CENTRAL UPPER MICHIGAN LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING. IT CURRENTLY APPEARS THAT THE BEST CHANCE FOR SIGNIFICANT SLEET AND SNOW WILL BE ALONG AND SOUTH OF A LINE FROM IRON MOUNTAIN TO ESCANABA. THERE WILL BE A MARKED DECREASE IN PRECIPITATION FARTHER NORTH...BUT THERE IS STILL SOME UNCERTAINTY IN WHERE THE HEAVIEST PRECIPITATION WILL OCCUR. NORTHEAST GALE FORCE WINDS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) TRH
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 9:30 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 60 min |
| Apr 14, 10:27 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson | 63 min |
| Apr 14, 11:26 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 64 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.